Alabama, 2004Lightning Strike in Alabama, July 31, 2004
July 31, 2004 · NWS BMX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 31, 2:50 AM CST, 6 hours 55 minutes earlier.
Area forecast discussion, Jul 31, 2:50 AM CST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
350 AM CDT SAT JUL 31 2004
.DISCUSSION...
MORNING SURFACE ANALYSIS SHOWS HIGH PRESSURE ALONG THE EAST COAST...
AND A HIGH CENTER OVER AR/MO/OK...WITH A TROF IN BETWEEN THE TWO
FROM IN AND KY....DOWN TO WESTERN TN AND SE AR. BAND OF SHOWERS
AND THUNDERSTORMS LOCATED JUST AHEAD OF SURFACE TROF (SURE...YOU CAN
CALL IT A COLD FRONT IF YOU WANT) PRODUCING HEAVY RAINFALL NOT FAT
TO OUR NORTHWEST. THIS BAND OF TRAINING CONVECTION HAS NOT MADE
MUCH EASTWARD PROGRESS THIS MORNING. 0000 UTC GFS DID A PRETTY GOOD
JOB IN PREDICTING THIS BAND OF RAIN...AND IT INDICATES A CONTINUED
SSSLLLOOOOWWWW EAST/SOUTHEASTWARD MOVEMENT THROUGH TODAY. LIKELY
POPS LOOK PRETTY GOOD TODAY...ESPECIALLY IN THE NORTH AND WEST
CWA. WILL GO WITH 70 POPS NORTHWEST...TAPERING OFF TO 30% IN THE
SOUTHEAST.
MODELS INDICATE MOISTURE AXIS EVENTUALLY SHIFTS INTO SOUTHERN PART
OF CWA BY MONDAY...AS NORTHWEST FLOW BRINGS SOME DRIER AIR INTO THE
NORTH. I CAN BUY INTO THIS SCENARIO...AND WILL MAKE A FEW
ADJUSTMENTS TO THE GRIDS ACCORDINGLY.
STILL NO SIGN OF LIFE TO THE GULF TROPICAL SYSTEM THE SYNOPTIC MODELS
WERE PREDICTING A DAY OR TWO AGO. LUCKILY...WERE A DAY AHEAD OF
THE MODELS ON THE NON-DEVELOPMENT (REFERENCE YESTERDAYS
DISCUSSION)...SO THE TREND BACK DOWN TO CLIMO (OR LOWER) POPS IN THE
MONDAY/TUESDAY TIME FRAME IS NOT SO DRASTIC. IN FACT...IM LIKING
CLIMATOLOGY A LOT THESE DAYS FOR THE EXTENDED PART OF THE FORECAST.
INTERESTING TO NOTE THAT THE MEX NUMBERS SHOW MID/UPPER 90S AREAWIDE
THE MIDDLE OF NEXT WEEK. AT FIRST I GOTTA WONDER HOW IT COULD GET
SO HOT WITH AN UPPER TROF ALONG THE EAST COAST...AND THE HIGH CENTER
AS FAR WEST AS TX AND NM. BUT THEN AGAIN...WEVE ALREADY SEEN TEMPS
LIKE THOSE FORECAST UNDER SIMILAR UPPER FLOW PATTERNS.
&&
.PRELIMINARY NUMBERS...
GADSDEN 90 74 89 73 87 / 60 40 40 20
ANNISTON 90 75 88 74 90 / 50 30 40 20
BIRMINGHAM 89 75 90 74 89 / 60 40 40 20
TUSCALOOSA 90 75 91 74 90 / 60 30 40 20
CALERA 90 75 90 74 90 / 50 30 40 30
AUBURN 91 76 91 75 90 / 40 20 40 30
MONTGOMERY 95 76 94 75 93 / 40 20 40 30
TROY 92 76 91 75 90 / 30 20 40 30
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
61
Hazardous weather outlook, Jul 31, 6:24 AM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
724 AM CDT SAT JUL 31 2004
ALZ011>015-017>050-311829-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
724 AM CDT SAT JUL 31 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE IN BIRMINGHAM.
.DAY ONE...(TODAY AND TONIGHT)
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY
INTO EARLY TONIGHT...MAINLY ACROSS THE NORTHERN HALF OF THE AREA.
SOME LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ACROSS THE NORTHERN
SECTIONS AS THUNDERSTORMS MOVE SLOWLY ACROSS THE SAME AREA.
WET MICROBURST POTENTIAL TODAY..
BIRMINGHAM...LOW
MONTGOMERY...MODERATE
.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY)
NO HAZARDOUS WEATHER IS EXPECTED.
ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS
MAY BE REQUIRED ACROSS THE NORTHERN HALF TODAY.
In the hours before
Special weather statement, Jul 31, 8:22 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
922 AM CDT SAT JUL 31 2004
ALZ011-311500-
MARION-
922 AM CDT SAT JUL 31 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARION COUNTY UNTIL 10 AM
CDT...
...LOCALLY HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING AND
WINDS OF 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
LINE OF THUNDERSTORMS...
AT 921 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BEAR CREEK...MOVING EAST AROUND 5 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HAMILTON...
HACKLEBURG...BRILLIANT...WHITEHOUSE AND BEAR CREEK THROUGH 10 AM
CDT.
THE PRIMARY THREAT FROM THIS LINE OF STORMS IS MINOR FLOODING.
PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING
WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE
POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER
OF UNKNOWN DEPTH.
ANOTHER THREAT FROM THIS LINE OF STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Local storm report, Jul 31, 9:07 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1007 AM CDT SAT JUL 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0940 AM TSTM WND DMG 5 S BEAR CREEK 34.19N 87.72W
07/31/2004 MARION AL LAW ENFORCEMENT
ONE TREE DOWN ON POWER LINES ON STATE HWY 129.
&&
K SUMRALLSpecial weather statement, Jul 31, 9:29 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1029 AM CDT SAT JUL 31 2004
ALZ011>014-311615-
FAYETTE-LAMAR-MARION-WINSTON-
1029 AM CDT SAT JUL 31 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR FAYETTE...LAMAR...WINSTON
AND MARION COUNTIES UNTIL 1115 AM CDT...
...LOCALLY HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING AND
WINDS OF 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
LINE OF THUNDERSTORMS...
AT 1025 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM CENTRAL WINSTON COUNTY...SOUTHWEST
THROUGH LAMAR COUNTY...MOVING SOUTHEAST AROUND 10 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
WINFIELD...WAYSIDE...VERNON...MOLLOY...MANSFIELD...GU-WIN...BRILLIANT
AND LYNN THROUGH 1115 AM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
ANOTHER THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF WATER
ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.
Lightning, Lamar
- When
- July 31, 9:45 AM CST
- Where
- Lamar County, 5 mi E of Vernon
- Property damage
- $10,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 33.779, -88.097 (the zone’s center; the record gives no point)
Lightning struck a home just east of Vernon. The ensuing fire caused damaged to the home.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in New York, July 31, 2004$100,000 · 55 kt wind · 3 events
- Tornado in South Dakota, July 31, 2004$30,000 · F1 · 1 event
- Heavy Rain in Florida, July 31, 2004$50,000 · 1 event
- Flood in Pennsylvania, July 31, 2004$35,000 · 1 event
- Tornado in Minnesota, July 31, 2004$2,000 · F1 · 1 event
- Flash Flooding in Mississippi, July 31, 2004$25,000 · 2 events
- Flash Flood in Pennsylvania, July 31, 2004$20,000 · 1 event
- Damaging Wind in Colorado, July 31, 2004$15,000 · 50 kt wind · 1 event
- Lightning Strike in Florida, July 31, 20041 injured · 1 event
- Hail in Minnesota, July 31, 20041.75 in hail · 8 events
- Flooding in Kentucky, July 31, 20046 events
- Hail in Minnesota, July 31, 20041.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417222.